Minnesota, 2011

Blizzard in Minnesota, February 20, 2011

February 20, 2011 · NWS ABR · 2 events in 2 counties and zones

An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to west central Minnesota. Snowfall amounts of 13 to 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to west central Minnesota. Snowfall amounts of 13 to 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region. The heavy snow and low visibilities resulted in road closures along with event and school cancellations Sunday into Monday. Some snowfall amounts included 13 inches at Artichoke Lake, White Rock, and Wheaton; 14 inches at Browns Valley and 20 inches at Ortonville. The snowfall began around 1 pm on the 20th and ended in the early afternoon of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 20, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 20, 11:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CST SUN FEB 20 2011

.UPDATE...
SNOW CONTINUES ACROSS THE MAJORITY OF THE REGION...WITH MANY AREAS
REPORTING VERY LOW VISIBILITIES AS WINDS REMAIN SUSTAINED AOA
15 KNOTS ACROSS THE CWA. FAIRLY STRONG BAND NOW SETTING UP ACROSS
THE NORTHERN CWA...SO EXPECT THOSE AREAS TO SEE SIGNIFICANT SNOW
ACCUMULATIONS THIS AFTERNOON AND EVENING. ALREADY SOME FAIRLY HIGH
AMOUNTS THAT HAVE OCCURRED ACROSS THE WEST...WITH UPWARDS OF A
FOOT REPORTED OVER THE SOUTHWESTERN CWA. DID BUMP UP SNOW AMOUNTS
A BIT BECAUSE OF THIS. WILL KEEP BLIZZARD WARNING GOING.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
FREEZING DRIZZLE CONTINUES TO BE AN ISSUE EARLY THIS AM AS
PROFILE TEMPERATURES NOT QUITE THERE FOR SNOW IN THE FAR EAST. DRY
AIR HAS DELAYED ONSET OF PRECIPITATION...BUT STRONG RETURNS ARE ON
THE DOORSTEP IN SOUTH CENTRAL SOUTH DAKOTA. ADJUSTED SNOW TOTALS
BASED ON THESE TRENDS...LOWERING NEAR TERM QPF...AND STAYED CLOSE
TO PREVIOUS FORECASTS FOR REMAINDER OF THE EVENT. THE MAIN REASON
IS THAT GUIDANCE SNOW VALUES ARE SOMEWHAT SUSPICIOUS...DESPITE A
HIGH DEGREE OF CONSISTENCY BETWEEN THE VARIOUS MEMBERS. OPTED FOR
THE 6 TO 14 RANGE AS THERE IS SOME UNCERTAINTY AS TO WHAT
INFLUENCE CONVECTION ACROSS THE CENTRAL PLAINS IS HAVING TO
GUIDANCE...BUT STRONG WIND/MIXING RATIOS LESS THAN 4 G/KG...AND
THE TRANSIENT NATURE OF THE SYSTEM SUGGEST A LOWER END TO
SNOW/LIQUID RATIOS AND QPF. TIMING FOR END OF WINDS AND
PRECIPITATION REMAINS THE SAME...LATE TONIGHT/EARLY MONDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
RECENT ACTIVE MID LEVEL PATTERN IS EXPECTED TO PERSIST THROUGH
THE LONG TERM. WESTERN CONUS TROFFING AND SOUTHEAST CONUS RIDGING
WILL CONTINUE TO PROMOTE A CENTRAL CONUS STORM TRACK. AND OF
COURSE THE MODELS ARE NOT VERY COMPLIMENTARY IN DEPICTING STORM
TRACKS WITHIN THIS FLOW REGIME. SO...WITH LOW FORECASTER
CONFIDENCE AT PLAY...HAVE DECIDED TO ONLY MASSAGE THE POP/WX GRIDS
SLIGHTLY. THUS WILL CONTINUE SLIGHT CHC AND CHC POPS FOR MID TO
LATE WEEK AS A SYSTEM LIFTS OUT ACROSS THE CENTRAL CONUS.
MEANWHILE TEMPERATURES SHOULD GENERALLY FAVOR BELOW NORMAL THROUGH
THE PERIOD WITH NEW SNOW COVER...AND CONTINUED ARCTIC AIR
INTRUSIONS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SNOW WILL CONTINUE TO SPREAD ACROSS THE ENTIRE REGION THROUGH
TODAY...WITH WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AT ALL TAF
SITES. THE IFR CONDITIONS WILL LIKELY PERSIST INTO THE EVENING
HOURS BEFORE SOME IMPROVEMENT CAN BE EXPECTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BROWN-CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 20, 3:51 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CST SUN FEB 20 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CST SUN FEB 20 2011 /251 AM MST SUN FEB 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE ACROSS FAR EASTERN SOUTH DAKOTA POSSIBLE THIS
MORNING...BUT WILL CHANGE OVER FAIRLY RAPIDLY TO SNOW. SNOW AND
BLOWING SNOW WILL BE AN ISSUE TODAY AND TONIGHT...TAPERING OFF
MONDAY AM. SNOW ACCUMULATIONS COULD RANGE ANYWHERE FROM 6 INCHES
TO UPWARDS OF 14 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Feb 20, 11:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 AM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     BLIZZARD         WATERTOWN               44.91N 97.17W
02/20/2011                   CODINGTON          SD   ASOS

            1/4 MILE VISIBILITY

0845 AM     BLIZZARD         PIERRE                  44.37N 100.32W
02/20/2011                   HUGHES             SD   LAW ENFORCEMENT

            1/4 MILE VISIBILITY AND GETTING WORSE

0850 AM     BLIZZARD         MURDO                   43.89N 100.71W
02/20/2011                   JONES              SD   LAW ENFORCEMENT

            100 YARD VISIBILITY AT BEST

0915 AM     BLIZZARD         LOWER BRULE             44.07N 99.58W
02/20/2011                   LYMAN              SD   LAW ENFORCEMENT

            1/4 MILE VISIBILITY

0917 AM     BLIZZARD         10 E HAYES              44.38N 100.82W
02/20/2011                   STANLEY            SD   TRAINED SPOTTER

            LESS THAN 1/4 MILE VISIBILITY

0930 AM     BLIZZARD         ONIDA                   44.70N 100.07W
02/20/2011                   SULLY              SD   TRAINED SPOTTER

            1/4 MILE VISIBILITY

0932 AM     BLIZZARD         MOBRIDGE                45.54N 100.44W
02/20/2011                   WALWORTH           SD   ASOS

            1/4 MILE VISIBILITY

0937 AM     BLIZZARD         16 N HIGHMORE           44.75N 99.44W
02/20/2011                   HYDE               SD   TRAINED SPOTTER

            1/4 MILE VISIBILITY

1008 AM     BLIZZARD         1 W TOLSTOY             45.21N 99.64W
02/20/2011                   POTTER             SD   TRAINED SPOTTER

            1/4 MILE VISIBILITY

1010 AM     BLIZZARD         TIMBER LAKE             45.43N 101.07W
02/20/2011                   DEWEY              SD   LAW ENFORCEMENT

            LESS THAN 1/4 MILE VISIBILITY

1015 AM     BLIZZARD         MCINTOSH                45.92N 101.35W
02/20/2011                   CORSON             SD   LAW ENFORCEMENT

            1/4 MILE VISIBILITY, WORSE AT TIMES

1020 AM     BLIZZARD         MOUND CITY              45.73N 100.07W
02/20/2011                   CAMPBELL           SD   TRAINED SPOTTER

            1/4 MILE VISIBILITY

1022 AM     BLIZZARD         MINA                    45.44N 98.76W
02/20/2011                   EDMUNDS            SD   LAW ENFORCEMENT

            1/4 MILE VISIBILITY ON HIGHWAY 12

1028 AM     BLIZZARD         LONG LAKE               45.86N 99.21W
02/20/2011                   MCPHERSON          SD   TRAINED SPOTTER

            1/4 MILE VISIBILITY

1035 AM     BLIZZARD         FAULKTON                45.03N 99.13W
02/20/2011                   FAULK              SD   LAW ENFORCEMENT

            100 YD VISIBILITY IN TOWN

1035 AM     BLIZZARD         6 E HAYES               44.37N 100.90W
02/20/2011                   STANLEY            SD   TRAINED SPOTTER

            14 INCHES OF SNOW, 200 FT VISIBILITY

1045 AM     BLIZZARD         ABERDEEN                45.47N 98.48W
02/20/2011                   BROWN              SD   ASOS

            1/4 MILE VISIBILITY

1057 AM     BLIZZARD         MILLER                  44.52N 98.99W
02/20/2011                   HAND               SD   LAW ENFORCEMENT

            1/4 MILE VISIBILITY

1103 AM     BLIZZARD         CASTLEWOOD              44.72N 97.03W
02/20/2011                   HAMLIN             SD   LAW ENFORCEMENT

            1/8 MILE VISIBILITY, 3-4 INCHES OF SNOW, 1-2 FT DRIFTS

1113 AM     BLIZZARD         GANN VALLEY             44.03N 98.99W
02/20/2011                   BUFFALO            SD   LAW ENFORCEMENT

            200 YD VISIBILITY

1120 AM     BLIZZARD         REDFIELD                44.87N 98.52W
02/20/2011                   SPINK              SD   LAW ENFORCEMENT

            LESS THAN 1/4 MILE IN TOWN, WORSE IN THE COUNTRY

&&

EWY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
February 20, 1:00 PM CST to 8:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
February 20, 2:00 PM CST to 8:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285662, 285663.